Culprits of Medication-Induced Telogen Effluvium, Part 1

    December 2023 in “Cutis
    Donglin Zhang
    TLDR Some medications, including retinoids, antifungals, and psychotropic drugs, can cause reversible hair loss if stopped or doses are reduced.
    The document discusses Telogen effluvium (TE), a common type of hair loss caused by medications, which is usually reversible once the triggering medication is identified and stopped. The paper identifies systemic retinoids, antifungal agents, and psychotropic medications as common causes. Retinoids can cause hair loss that depends on the dose and duration of use. Antifungal agents like fluconazole and voriconazole can also cause hair loss, which often resolves after the medication is stopped or the dose is reduced. Psychotropic medications, especially valproic acid and lithium, have been linked to hair loss. Hair loss from valproate is often diffuse and nonscarring, and can be managed with dose reduction. While lithium has been associated with hair loss, there is a lack of high-quality evidence supporting this claim. The paper stresses the importance of identifying and managing the cause of medication-induced TE.
    View this study on mdedge.com →